First let me start by saying, it’s very hard to talk about things like this, that being said, I’ve shared a couple times about my anxiety, but things took a turn for the worst over the last month with a new medication and I ended up severely depressed. Here’s my story:
I’ve always struggled with anxiety, I’m not sure why, but I never sought treatment, I just learned to kind of deal with it. I would have panic attacks and get too scared to pull out of the driveway to go to work, but I thought I had it under control.
When I became pregnant, my anxiety definitely got worse, but I didn’t think there was anything you could take while pregnant and since I had dealt with it “successfully” in the past, I figured I could just do the same.
My anxiety did not let me enjoy pregnancy at all. (There’s a previous post that talks all about that time in my life.)
After Hayden was born, I knew I needed to seek help so I wouldn’t pass on my irrational fears to my son and so I could be the best mom possible. I saw my doctor in January at which point he put me on Paxil. He also drew labs to make sure there was nothing else going on. Turned out, I had Postpartum hyperthyroidism, which can actually cause anxiety to get worse. So on top of the Paxil, he put me on propranolol, which is supposed to help with the symptoms of anxiety (i.e. heart racing, palpitations.)
Things seemed to be going fine, but then I wasn’t sleeping. My doctor went ahead and added trazadone to help with that (which 100% worked.) Again, things seemed to be going fine, but then my anxiety started getting worse, so I went back in to have my thyroid checked, which had actually leveled out. My doctor decided to send me to an endocrinologist and he had advised me to use the propranolol on an as needed basis, for the anxiety. I felt like no one was listening.
Around the middle of June, I started getting very nauseous every time I took the Paxil. it got so bad, I just stopped taking it, which made me feel like I was going crazy. I messaged my doctor and he switched me to Lexapro and added clonopin to help until the lexapro had time to start working.
I think this was one of the worst times in my life, mentally. I became so depressed, I wanted nothing to do with my child. I lost all motivation to keep up with my blog and just wanted to come home and lay on the couch. I kind of thought it was just because my body was trying to get used to the new medication.I talked to several friends and family members who convinced me to message my doctor, even though I felt like I was being a pain, but he was so nice and understanding and reassured me I wasn’t being a pain and had me come back in.
After speaking with him and determining it was the Lexapro causing depression, he switched me to Prozac. I finally felt like he was hearing me.
Now, we’re to today and I’m finally feeling normal again. I know I still have a long road ahead and we do plan on having more children, which will most likely mean no medication, but we’ll have to cross that bridge when it gets here. I just want to encourage people to talk to your doctor. Don’t feel like you’re being a pain. Your mental health is so important and not something to be overlooked.